I had a hellish migraine with 5 - 6 attacks a week. I tried topamax, amitryptilin, but nothing really helped. In January my neurologist suggested botox-treatment. It's been a huge improvement. I still get attacks but they no longer put me in bed for days at a time. I was able to switch out imitrex by injection to nasal spray zolmitriptan.
Lately, I've been experiencing severe tooth ache and impaired hearing as part of the aura prior to an attack. Initially the achy teeth confounded me and I went to see my dentist. She couldn't find anything to explain the pain. My hearing returns to normal some hours after an attack. All, the achy teeth and the hearing impairment, is one-sided.
I spoke to the neurologist (he was away on holiday when all this began and has been hard to get in touch with). He'll check if the trigeminal nerve is somehow involved at my next botox-appointment. Otherwise, the human brain, the complexity of nerves, he really didn't know. One of the reasons why I like this doctor; he clearly says when he doesn't know. At my first appointment with him he took a detailed history and concluded that I have a troublesome case of migraine (well yeah) and that he couldn't really offer up a simple solution, nor prescribe any medicine not previously tried. Came away from the appointment with a more positive frame of mind than during the 12 appointments with other doctors before him.View Thread
This totally blows! Unfortunately pain is rarely recognised as its very own condition. You can be in pain without having any obvious "injury". At one point your brain might just flunk out and there was pain that never left. It MIGHT start off with an injury or illness but even when those are healed pain sometimes remains. Bio-feedback has left the building. Bio-feedback alone is seldom the only answer. And it really doesn't help if the doctor is anti-meds. These days some will look at you as if you are holding a sign saying I want tons of morphine and I want it NOW! All when you just want something to help cope. Pain also chases itself around in a vicious cycle. You hurt, you tense up, you hurt more.
I fell into a chronic pain disorder which involves chronic pain and very frequent migraines. Along with other things. Whenever I hear someone say but oh you look normal, I feel like throwing a tantrum.
I have been lucky enough to arrive in the care of a good pain specialist. I have tried various meds, I do acupuncture regularly. The latter does kick the endorphines into high gear. It's always nice when that happens. Of course you should be prescribed medicines. She's over-valueing the effects of biofeedback. The nervous system will get stuck in the pain cycle and needs a way out of it. There are plenty of non-opiate medicines available but most takes a while to kick in. It's seizure medicines, tryptizol (an old anti-depressant which is very effective), and more. In an acute phase you might need opiates to cope. But first you need a specialist worth the title of specialist.
I can only agree that you need to find another specialist and also read up as much as you can about pain as its own diagnosis. If you look around, the term junkie can be found basically everywhere. There's almost no one who hasn't heard at one time or another.
I saw a neurologist quite recently who is convinced that I have re-bound migraine due to over-use of sumatriptan. It should be said that other healt-issues include bipolar disorder and Asperger syndrome (AS). The former was diagnosed when I was 30 yrs old, the latter a year ago at 30+. I've had bipolar disorder since I was, at least, 15 years old.
A different neurologist made a diagnosis of classical migraine which aura that seemed to respond differently or not at all to medicine that was tried. It is not uncommon for people with AS to react differently to medicines. I take lamotrigin for the bipolarity along with cipralex. To prevent migraines I was prescribed topamax but developed severe sensory disturbances, neuropathic pain and other parestesia. All stopped when Topamax was discontinued. Amitryptilin was added with the hope of curving the headache.
Part of migraines seem to be hormone-related, yet I do seem to have one or two migraine attacks/week, sometimes I am lucky enough to have a break lasting a week or so. I see an acupuncturist regularly and that seems to have taken the edge off. I HAVE used alot of sumatriptan. I know it and doctors know it too but in the mess of having tried all what they see to available to them, it's been the one thing to use. The neuroloist I saw recently is convinced it is all re-bound headaches. Only, I haven't had an attack in two weeks. Would I notice re-bound headache within days? If this is re-bound headaches/migraine, I am, of course interested in weaning any triptan off. I only use sumatriptan when I know it to be migraine. The migraine IS causing tension headaches. I go to a massage specialist for that. I do take some advil from time to time. I seem to be able to go without that if there's no pain.
I exercise regularly, I try to avoid foods that I know to trigger migraine, I take care of myself as best I can, bipolar disorder and AS included.
It should also be mentioned that I have severe asthma. The vascular component of any triptan has become somewhat worrisome (I worry) but the pulmonologist seems remiss as well. But again, no one knows what else to do. With the migraine attacks leaving me without vision, hearing, sensation (always on the same side) and also leaves me vomiting, it's also about the right to quality of life.
Thanks for your reply! Yes, I was taking more than two doses periodically and was doing so for a long time. Hence, topamax. I knew the heavy reliance on a triptane wasn't/isn't optimal, so was various doctors, but as a neurologist failed to offer any other advice, my pcp seems at a loss. After all, that's why she wrote the referral, TWiCE. At this time it's been more than 2 weeks since I had any major migraine attack (classic aura, vision loss etc., until I took the medicine). I had a small one last week. It has surprised me that it's been this "long" (touch wood and all that), and during the past month I've had about one serious attack a week (give and take).
I can't use TENS since I have a pacemaker. There's a chance that electrical crrents can alter programming of the pacemaker. It's rare but has happened. I rely all together on it, and I'm not willing to take any chances. Serzone has been all together discontinued in the country where I now live ( At times I live in Boston). Amitryptilin is about the same antidepressant as Serzone is/was. It's used a sleep aid for people with cyclical depression, while adding to pain reduction. Here is where it begins to be tricky. Cipralex (escitalopram) is the one antidepressant that has fully agreed with me. Any addition of serotonin elevates the risk of mania.
I can feel an attack coming on if I'm excerting myself and by then I usually head home for bed.
It should be added, too, that my visit with the neurologist who was claiming rebound headache was an absolute disaster from start to finish. She seemed convinced after 15 minutes or so that it was rebound headache and that was that. She hadn't even read the chart entry made by the neurologist I saw a few years ago. I've asked for an appointment with a different neurologist but that might take a while. When I do get an appointment I wan't to be as read up on available options as possible.View Thread
The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.
Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.